Pennsylvania, 2005

Flood in Pennsylvania, November 29, 2005

November 29, 2005 · NWS CLE · 1 event in 1 county or zone

A strong area of low pressure tracked across the central Great Lakes during the morning hours of the 29th. A trough extending from the low pressure center passed over Northwest Pennsylvania causing moderate to heavy rainfall through the early morning hours and into the afternoon of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure tracked across the central Great Lakes during the morning hours of the 29th. A trough extending from the low pressure center passed over Northwest Pennsylvania causing moderate to heavy rainfall through the early morning hours and into the afternoon of the 29th. Portions of State Route 5 were closed in Harbor Creek during the late morning hours. By early afternoon, there were seven homes in Harbor Creek that needed water pumped out of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 29, 6:25 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Nov 29, 6:25 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
625 AM EST TUE NOV 29 2005

.AVIATION(12Z-12Z)...
LEADING EDGE OF COLD FRONT JUST EAST OF ERI...WITH BACK EDGE OF RAIN
NEAR A CLE TO COLUMBUS LINE.  MVFR CIG/VIS WITH SOME PATCHY IFR IN
RAINSHOWERS.  EXPECT RAIN TO MOVE EAST OF AREA AROUND 18-19Z.
SECONDARY TROUGH TO SWING ACROSS AREA THIS AFTERNOON THIS COMBINED
WITH THE INTRUSION OF MUCH COLDER AIR WILL CREATE A BREEZY SW FLO
UNTIL AROUND SUNSET.
&&

.SHORT TERM (TODAY)...UPDATE TO REMOVE WIND ADVISORY STRONG WINDS
HAVE ENDED AS PER FORECAST AND ADJUSTED WORDING IN AREA ON THE
WESTERN FRINGE OF THE PCPN.

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
CDFNT MOVING THROU NW PA AT 09Z. WINDS MAY STILL GUST TO 50 MPH WITH
THE FROPA AND THE EMBEDDED LINE OF CONVECTION THAT IS MOVING THROUGH
THAT AREA THROUGH 11Z. WIND ADVISORY WILL EXPIRE AT 6 AM. ISSUED A
FLOOD WATCH FOR NW PA THROUGH THIS EVENING AS THE GROUND IS SOMEWHAT
SATURATED FROM THE RECENT SNOW MELT AND THAT AREA IS IN THE RRQ OF
THE JET TODAY...Q VECTORS ARE PRETTY GOOD. THE BEST CHANCE WOULD BE
INLAND NW PA...BUT DIDNT WANT TO SLICE THINGS TOO THIN FOR THE ERIE
PA LAKESHORE. MODELS HAVE A GOOD HANDLE WITH THE PCPN IT WILL NOT
MOVE OUT REAL QUICKLY WITH THE JET INFLUENCE. ON THE EDGE ABOUT HOW
MUCH LINGERING PCPN AFTER THE RAIN SHIELD MOVES THROUGH...THE GFS
AND NAM HAVE A VORT MOVING THROUGH SO THAT MAY KICK OFF A SHOWER OR
TWO. TEMPERATURES WILL FALL BUT NOT REAL QUICK BECAUSE OF THE
ORIENTATION OF THE FRONT WITH THE LOW I.E. NOT NORTH SOUTH SO IT IS
QUICK NEAR THE FRONT ABOUT 15 DEGRESS THEN FALLING MORE GRADUALLY.
SKIES SHOULD REMAIN MOSTLY CLOUDY...COULD BE A BRIEF BREAK AT TIMES.
SOME LINGERING PCPN AS THE TEMPERATURES COOL TONIGHT. THE FLOW IS SW
SO NO REAL LAKE EFFECT JUST SOME PCPN MENTIONED BECAUSE OF MOISTURE
AND WEAK DYNAMICS. BETTER CHANCE THURSDAY AS A WEAK FRONT MOVES
THROUGH. GUID TEMPERATURES GENERALLY OK.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
NO CHANGES. THE FOLLOWING IS THE PREVIOUS DISCUSSION.
ECMWF MODEL HAS BEEN CONSISTENT THE PAST SVRL RUNS IN SHOWING FAST
FLOW ACROSS THE COUNTRY WITH THE MODEL DEVELOPING A POLAR VORTEX OVR
SRN CANADA FOR THE WKND. ECMWF HAS BEEN CONSISTENT IN SHOWING A FAST
MOVING SYSTEM MOVING FROM OK TO KY THEN TO VA FOR SAT. FORECAST AREA
IN COLD ENOUGH AIR THAT PCPN FROM THIS SYSTEM SHOULD BE ALL SNOW.
THIS TYPE OF TRACK CAN GIVE SVRL INCHES OF SYNOPTIC SNOW TO THE AREA
IF THERE IS ENOUGH MOISTURE. LOOKS LIKE THE ECMWF TRIES TO OPEN THE
GULF UP FOR A SHORT TIME...BUT FAST MOVEMENT OF THE SYSTEM MAY
INHIBIT EXCESSIVE MOISTURE INFLUX INTO THE REGION. THE SYSTEM DOES
ALLOW THE COLD VORTEX TO ROTATE INTO THE GTLKS FOR THE END OF THE
WKND AND THE BEGINNING OF NEXT WK. SHOULD BE LES SUN AND MON IN NW
FLOW BEHIND THE SYSTEM. WL GO WITH BLO NORMAL TEMPS THRU THE PD WITH
CHC OF SNOW EACH DAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...FLOOD WATCH UNTIL 7 PM PAZ001-003.
&&

SHORT TERM...KIELTYKA
LONG TERM...MRD
AVIATION...DJB
Hazardous weather outlook, Nov 29, 6:45 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
645 AM EST TUE NOV 29 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-301145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
645 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LAKE EFFECT SNOW SHOWERS MAY OCCUR IN THE SNOW BELT THURSDAY
INTO SATURDAY...HOWEVER...SIGNIFICANT AMOUNTS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PAZ001>003-301145-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
645 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH 7 PM THIS EVENING. THE GROUND
IS SATURATED ESPECIALLY IN INLAND AREAS BECAUSE OF THE RECENT SNOW
MELT THAT THE ONE TO TWO INCHES OF RAIN FORECAST FOR TODAY COULD
CAUSE SOME FLOODING OF STREAMS/CREEKS AND ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LAKE EFFECT SNOW SHOWERS ARE FORECAST THURSDAY THROUGH
SATURDAY...HOWEVER...AMOUNTS ARE NOT EXPECTED TO BE SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-301145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
645 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

In the hours before

Local storm report, Nov 29, 7:20 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
720 AM EST TUE NOV 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     8 N WARREN              41.35N 80.82W
11/29/2005                   TRUMBULL           OH   PUBLIC

            TWO LARGE LIMBS DOWN.

&&

KIELTYKA
Local storm report, Nov 29, 9:35 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
935 AM EST TUE NOV 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     5 S AUSTINTOWN          41.02N 80.74W
11/29/2005                   MAHONING           OH   LAW ENFORCEMENT

            TWO TREES DOWN 5 MILES SOUTH OF AUSTINTOWN.

&&

OUDEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Erie

When
November 29, 11:15 AM EST to 3:00 PM EST
Where
Northern Erie forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.883, -77.233

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484574.